California, 2004

Dust Storm and High Wind in California, March 10, 2004

March 10, 2004 · NWS SGX · 3 events in 2 counties and zones

Blowing sand and dust with visibility 50 feet in Rancho Cucamonga.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Blowing sand and dust with visibility 50 feet in Rancho Cucamonga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 10, 3:30 AM PST, 5 hours earlier.

Area forecast discussion, Mar 10, 3:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
330 AM PST WED MAR 10 2004

.SYNOPSIS...ONSHORE FLOW AND A SHALLOW MARINE LAYER WILL BRING AREAS
OF COASTAL LOW CLOUDS AND DENSE FOG THIS MORNING. OTHERWISE...FAIR BUT
COOLER TODAY. OFFSHORE FLOW WILL DEVELOP WEDNESDAY AND THURSDAY
BRINGING LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES ALONG WITH SUNNY AND WARMER DAYS WEST OF THE MOUNTAINS.
STRONGER OFFSHORE WINDS ARE EXPECTED SUNDAY. COOLER NEXT WEEK AS UPPER
LEVEL LOW PRESSURE MOVES THROUGH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES.

.SHORT TERM...STRATUS OVER THE COASTAL WATERS AND LOCAL DENSE FOG NEAR
THE COAST THIS AM...OTHERWISE CLEAR. THE 00Z NKX SOUNDING HAD DRY WLY
WINDS ALOFT. ONSHORE GRADIENTS AND TRENDS...EXCEPT WEAK OFFSHORE
GRADIENTS FROM THE NE.

SMALL SCALE MODELS SPIN UP AN EDDY TODAY AND THIS COULD CAUSE THE
STRATUS TO LINGER NEAR THE BEACHES INTO THE AFTERNOON.
OTHERWISE...FAIR BUT COOLER TODAY AS WEAK UPPER LEVEL LOW PRESSURE
MOVES THROUGH. OFFSHORE FLOW REDEVELOP TONIGHT AND SHOULD KEEP MOST
OF THE STRATUS AWAY...EXCEPT PERHAPS ALONG THE S COAST. THE BRIEF
OFFSHORE FLOW WILL PEAK THU AM AND THEN WEAKEN INTO FRI. ANOTHER EDDY
COULD BRING COASTAL STRATUS AGAIN EARLY FRI AM. NOT MUCH WARMING IN
THE MOUNTAINS AND DESERTS WITH THE OFFSHORE FLOW DUE TO RELATIVELY LOW
HEIGHTS AND COLD AIR ADVECTION. ONLY LOCAL WARMING W OF THE MOUNTAINS
THU. COOLER FRI.

.LONG TERM...OFFSHORE FLOW BEGINS TO REDEVELOP SAT AND COULD BE STRONG
ON SUN AND THEN WEAKENS MON. WEAK TROUGHING TUE INTO WED FOR COOLING
BUT BASICALLY DRY FLOW ALOFT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY...SEE LAXNPWSGX.

&&

ATKIN
Hazardous weather outlook, Mar 10, 6:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED MAR 10 2004

CAZ042-043-048-050-055>058-060>062-111400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

DENSE FOG ADVISORY UNTIL 900 AM TODAY FOR
ORANGE COUNTY COASTAL AREAS-

DENSE FOG ADVISORY UNTIL 900 AM TODAY FOR
SAN DIEGO COUNTY COASTAL AREAS-

DENSE FOG ADVISORY UNTIL 900 AM TODAY FOR THE WESTERN PORTION OF THE
SAN DIEGO COUNTY VALLEYS-

A SHALLOW MARINE LAYER WILL CAUSE AREAS OF DENSE FOG NEAR THE COAST
THIS MORNING.

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
THURSDAY AND AGAIN SATURDAY AND SUNDAY. THE STRONGEST WINDS SHOULD BE
SUNDAY MORNING.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 dust storm. Local standard time, as filed.

Dust Storm, X Sw San Bernardino

When
March 10, 8:30 AM PST to 8:40 AM PST
Where
X Sw San Bernardino forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, X Sw San Bernardino

When
March 10, 11:06 AM PST
Where
X Sw San Bernardino forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High Wind, Ne Orange

When
March 10, 11:40 AM PST
Where
Ne Orange forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393404, 5393403, 5393402.